Hail, Racine
- When
- March 12, 11:38 AM CST
- Where
- Racine County, Kansasville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -88.120
Isolated, out-of-season severe weather occurred over Racine County in southeast Wisconsin on March 12, 2012. 75 inches) in diameter near Caledonia...
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Isolated, out-of-season severe weather occurred over Racine County in southeast Wisconsin on March 12, 2012. One of the cells in a line of storms pulsed up and produced large hail...up to golf ball size (1.75 inches) in diameter near Caledonia... over northern portions of Racine County. As the storm moved northeast in Milwaukee County it weakened and produced smaller hail. The smaller hail reportedly covered the ground in Oak Creek in southern Milwaukee County. A relatively warm and moist air mass for mid-March...with temperatures in the mid to upper 50s and dew points in the lower 50s...spread into far Southeast Wisconsin ahead of a surface trough during the late morning hours of March 12th. The resulting instability produced storms over the southeast corner of Wisconsin back to the southwest into northeast Illinois. Mean layer CAPE values were only between 200 and 500 J/kg, but surface-based Lifted Index values ranged between 0C and -1C. A narrow zone of forcing for ascent on the southern edge of a closed upper low combined with low-level convergence along the surface trough to produce the line of showers and thunderstorms. There was strong wind shear with 0 to 3km shear of 40 to 50 knots, sufficient to produce rotating updrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 12, 2:49 AM CST, 8 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 349 AM CDT MON MAR 12 2012 .TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM LARGE PCPN SHIELD WILL EXIT TO THE NORTH BEFORE SUNRISE WITH SCT SHOWERS REMAINING. THE UPPER LOW WILL TRACK FROM ERN NE INTO WEST CENTRAL WI BY 18Z AND THEN TOWARD LAKE SUPERIOR. AT THE SFC THE ASSOCIATED WAVE OF LOW PRESSURE WILL SHIFT NWD THROUGH SRN WI THIS AM AND SHIFT THE WINDS TO THE SSW WHILE ALSO GETTING DRY SLOTTED ALOFT. THIS ALONG WITH DAYTIME HEATING SHOULD ALLOW THE BREAKUP OF SOME THE STRATUS OR AT LEAST LIFT THE DECK. SOME BREAKS ARE EXPECTED WHICH WILL ALLOW TEMPS TO REACH INTO THE 60S ONCE AGAIN. THE FAR WRN CWA COULD GET CLIPPED BY SHOWERS WITH THE UPPER LOW LATER THIS AM. OTHERWISE...ANOTHER TROUGH LINE OR WEAK COLD FRONT WILL THEN MOVE ACROSS THE REGION IN THE AFTERNOON BUT THE BEST CONVERGENCE AND SFC FRONTOGENESIS WILL BE LOCATED OVER NE IL INTO IN AND LOWER MI. THIS IS WHERE THE BEST THREAT FOR SVR STORMS WILL EXIST. MLCAPES OF ONLY 100-200 J/KG EXPECTED OVER SE WI LATER TODAY AND WITH ONLY WEAK LOW LEVEL CONVERGENCE...DO NOT EXPECT ANY SVR STORMS DESPITE THE STRONG WIND SHEAR. DO EXPECT SHOWERS AND ISOLD TO SCT TSTORMS TO DEVELOP THIS AFTERNOON OVER FAR SRN AND SE WI AS THE THE LOW LEVEL FRONTOGENESIS TO THE SOUTH SLOPES UPWARD TO THE NORTH INTO SRN WI. SKIES TO THEN BEGIN CLEARING THIS EVENING DUE TO A DRY WLY FLOW. .SHORT TERM...TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH. HIGH PRESSURE SLIDES EAST ACROSS THE REGION TUESDAY...THEN EAST TUESDAY NIGHT. SUNNY SKIES ARE EXPECTED TUESDAY...WITH LIGHT WEST WINDS BACKING SOUTH LATE IN THE DAY. MAY SEE A LAKE BREEZE DURING THE AFTERNOON GIVEN THE LIGHT SYNOPTIC WINDS. 925MB TEMPERATURES SUPPORT HIGHS IN THE 60 TO 65 DEGREE RANGE...WHICH SEEMS REASONABLE. MILD TEMPERATURES CONTINUE TUESDAY NIGHT...AS WARM AIR ADVECTION KICKS IN ACROSS THE REGION. THIS PATTERN CONTINUES THROUGH WEDNESDAY...WITH SOUTH TO SOUTHWEST WINDS BRINGING 925MB TEMPERATURES SUPPORTING MID 70S FOR HIGHS. SOME POTENTIAL FOR CONVECTION WEDNESDAY AFTERNOON...DEPENDING ON IF DEW POINTS CAN RISE WELL INTO THE 50S. GIVEN THE STRONG WARM AIR ADVECTION...COULD SEE THIS OCCURRING...THOUGH MODELS STAYING IN THE LOWER 50S BY 00Z THURSDAY. THIS WOULD GET MEAN LAYER CAPES TO RISE WELL ABOVE 1000 J/KG WITH LITTLE TO NO CONVECTIVE INHIBITION. COLD FRONT REMAINS WEST OF THE AREA DURING THIS TIME...WITH NO OTHER REAL TRIGGER MECHANISM. THUS...WILL KEEP DRY FORECAST GOING...BUT MAY HAVE TO ADD POPS IN LATER FORECASTS. NAM BRINGS COLD FRONT THROUGH THE AREA WEDNESDAY NIGHT...WITH THE GFS/CANADIAN DELAYING ITS PASSAGE UNTIL LATE WEDNESDAY NIGHT AND BEYOND. CONTINUED TO MENTION THUNDER DURING THIS TIME...WITH LINGERING MEAN LAYER CAPES PROBABLY UNDERDONE BY THE MODELS. MILD TEMPERATURES CONTINUE AS WELL. .LONG TERM...THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE MEDIUM. ZONAL FLOW ALOFT GRADUALLY BECOMES SOUTHWESTERLY DURING THIS PERIOD. THIS SHOULD CONTINUE TO ALLOW FOR A WARM TEMPERATURES...WITH PERIODIC LAKE BREEZES KEEPING LAKESHORE AREAS COOLER. COLD FRONT WASHES OUT OVER THE AREA THURSDAY...AND IS EVENTUALLY REPLACED BY SOUTHERLY WINDS BY THE WEEKEND. SEVERAL SUBTLE VORTICITY MAXIMA SHIFT THROUGH THE REGION DURING THIS TIME...COMBINED WITH THE INCREASED MOISTURE WITH THE SOUTHERLY FLOW SHOULD BRING CHANCES FOR SHOWERS AND STORMS AT TIMES. && .AVIATION/12Z TAFS/...THE LARGE AREA OF RAINFALL OVER SRN WI WILL CONTINUE TO LIFT TO THE NORTH WITH ONLY SCT SHOWERS REMAINING FOR THE MORNING. IFR TO MVFR CIGS THIS AM WILL TRANSITION TO AREAS OF MVFR CIGS BY MID TO LATE AM AS THE AREA GETS DRY SLOTTED AND DAYTIME HEATING LIFTS THE CIGS. MVFR TO IFR VSBYS ARE EXPECTED WITH THE SHOWERS AND TSTORMS FOR TODAY. SCT SHOWERS WILL PROBABLY BE ONGOING THROUGHOUT THE DAY BUT A MORE ORGANIZED AREA OF SHOWERS AND POSSIBLY SCT TSTORMS IS EXPECTED BY MID TO LATE AFTERNOON FROM FAR SRN WI INTO SE WI WITH A WEAK COLD FRONT. THIS AREA OF RAIN WOULD AFFECT THE SE WI TAF SITES. DRY WLY WINDS WOULD THEN BRING VFR CONDITIONS DURING THE EVENING. && .MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FROM 11 AM TODAY UNTIL 7 PM. THE PASSAGE OF A SFC TROUGH THIS AM WILL SHIFT THE WINDS TO THE SSW. DAYTIME HEATING AND MIXING WILL THEN BRING WIND GUSTS UP TO 25 KNOTS TO THE NEARSHORE WATERS OF LAKE MICHIGAN UNTIL SUNSET. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...GEHRING TUESDAY THROUGH SUNDAY...WOOD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 940 AM CDT MON MAR 12 2012 WIZ046-047-051-052-056>060-062>072-131000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 940 AM CDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AS A WEAK COLD FRONT MOVES THROUGH THE REGION. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL LIKELY REMAIN IN ILLINOIS AND LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES OF THUNDERSTORMS FROM TIME TO TIME FROM WEDNESDAY NIGHT INTO SATURDAY AS THE UPPER MIDWEST REMAINS UNDER A VERY WARM WEATHER PATTERN WITH FRONTS AND UPPER LEVEL DISTURBANCES INTERACTING WITH UNSTABLE CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LMZ643>646-131000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 940 AM CDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT BETWEEN 1-7PM TODAY FOR GUSTY SOUTHWEST WINDS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 3PM FROM NORTH POINT LIGHTHOUSE TO SHEBOYGAN. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AS A WEAK COLD FRONT MOVES THROUGH THE REGION. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL LIKELY REMAIN IN ILLINOIS AND LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE CHANCES OF THUNDERSTORMS FROM TIME TO TIME FROM WEDNESDAY NIGHT INTO SATURDAY AS THE UPPER MIDWEST REMAINS UNDER A VERY WARM WEATHER PATTERN WITH FRONTS AND UPPER LEVEL DISTURBANCES INTERACTING WITH UNSTABLE CONDITIONS. WWW.WEATHER.GOV/MKX DAVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1127 AM CDT MON MAR 12 2012 WIZ066-070>072-121700- KENOSHA-MILWAUKEE-RACINE-WALWORTH- 1127 AM CDT MON MAR 12 2012 ...STRONG THUNDERSTORM MOVING INTO SOUTHWEST RACINE COUNTY... AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF UNION GROVE...MOVING NORTHEAST AT 45 MPH. FUNNEL CLOUDS...PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... EAGLE LAKE BY 1135 AM CDT... UNION GROVE BY 1140 AM CDT... FRANKLIN BY 1155 AM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL KANSASVILLE 42.68N 88.11W
03/12/2012 M1.00 INCH RACINE WI TRAINED SPOTTER
&&
ETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1201 PM CDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL CALEDONIA 42.81N 87.92W
03/12/2012 M1.75 INCH RACINE WI LAW ENFORCEMENT
&&
ETSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1216 PM CDT MON MAR 12 2012 WIZ071-072-121745- KENOSHA-RACINE- 1216 PM CDT MON MAR 12 2012 ...STRONG THUNDERSTORM MOVING INTO EASTERN KENOSHA COUNTY... AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 8 MILES SOUTHWEST OF PLEASANT PRAIRIE...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL...FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PLEASANT PRAIRIE BY 1220 PM CDT... DOWNTOWN KENOSHA AND KENOSHA AIRPORT BY 1225 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MRC
The Milwaukee radar (KMKX), 48 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371539, 371541, 371540.